Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 60, NWS Springfield, MO

April 3, 2014Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2014, 8:54 PM CDT for Oregon County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2014, 8:54 PM CDT (01:54 UTC)
Expired
Apr 3, 2014, 9:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Memphis radar (KNQA), 192 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS53 KSGF 040154
SVRSGF
MOC149-040245-
/O.NEW.KSGF.SV.W.0060.140404T0154Z-140404T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 945 PM CDT

* AT 852 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
  THAYER...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ALTON...COUCH...MYRTLE...THAYER AND WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHERN MISSOURI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3664 9148 3684 9121 3683 9112 3682 9111
      3658 9111 3650 9112 3649 9113 3649 9163
TIME...MOT...LOC 0154Z 240DEG 48KT 3634 9161

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH

$$

CRAMER
1 follow-up statement
515 
WWUS53 KSGF 040232
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 PM CDT THU APR 3 2014

MOC149-040242-
/O.CAN.KSGF.SV.W.0060.000000T0000Z-140404T0245Z/
OREGON MO-
932 PM CDT THU APR 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OREGON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR SOUTHWESTERN MISSOURI.

LAT...LON 3664 9148 3684 9121 3683 9112 3682 9111
      3658 9111 3650 9112 3649 9113 3649 9163
TIME...MOT...LOC 0232Z 240DEG 48KT 3659 9106

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:11 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 3, 8:11 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT Thu Apr 3 2014

...Severe Weather Continues Over the Eastern Ozarks this Evening...

.MESOSCALE DISCUSSION...
Issued at 810 PM CDT THU APR 3 2014

A Line of storms continues to track east across the area. Moderate
instability remains in place ahead of these storms with 1000 to
1500 J/kg MLCAPE and 50 J/kg low level CAPE. These storms are
developing ahead of the cold front and line segments that surge to
the east/east northeast will have the potential for winds in
excess of 70 mph. Low level wind shear would also support a spin
up tornado potential in any line segment that can surge in the
east/east northeast direction. A few of the strong updrafts could
also produce some isolated hail to the size of quarters. This line
of storms is steadily east and will push off to the east between
10 pm and midnight. The severe risk will end after this line of
storms passes through the area.

In addition to the line of storms a few supercells have developed
across north central Arkansas. Will have to watch these as they
may clip far south central Missouri. Large hail to over golf balls
and a tornado risk will occur if any supercells can clip the
area. This risk is low.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 240 PM CDT THU APR 3 2014

A cold front is pushing into the area. An area of convection that
developed this morning is pushing across central Missouri this
afternoon and will push out of the area by the late afternoon
hours. The cold front is pushing into the western portions of the
forecast area and additional storms are starting to develop across
extreme southeastern Kansas into eastern Oklahoma. The atmosphere
is becoming unstable ahead of the front and deep layer shear will
support supercells. These storms will track east across the area
and form into a line of storms near the Highway 65 corridor and
will then sweep through the rest of the area and exit to the west
near midnight. Please refer to the Mesoscale discussion above for
more details on the severe potential this afternoon and evening.

Surface high pressure and a cooler airmass will begin to build into
the region.

.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT THU APR 3 2014

Cooler conditions will spread into the area behind this system
Friday into the weekend. Lows will likely drop to near the
freezing mark Friday night into Saturday. A couple of upper level
disturbances will track through the area late this weekend into
the middle of next week which will bring some chances for light
rain and keep the cool conditions in place across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 549 PM CDT THU APR 3 2014

Windy conditions persist across the region. However, the broken
line of convection may just miss all of the aerodromes. At this
time, may see a cell moving across KBBG between 00z and 01z.

Once the front passes, winds will veer around to the west and
northwest. Will likely also see some MVFR ceilings after 07z associated
with the cold air advection behind the front. These ceilings will
mix out after daybreak. Expect gusty winds during the day on
Friday as well as the pressure gradient will remain rather tight
behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Wise
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Gaede
Hazardous weather outlook, Apr 3, 8:09 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT THU APR 3 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
809 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A LINE OF STORMS WILL CONTINUE TO TRACK EAST ACROSS THE EASTERN
  OZARKS THIS EVENING. ANY LINE SEGMENTS WITHIN THIS LINE THAT CAN
  SURGE TO THE EAST OR EAST NORTHEAST WILL HAVE THE POTENTIAL TO
  RESULT IN WINDS GREATER THAN 70 MPH. EMBEDDED SPIN UP TORNADOES
  WILL ALSO BE POSSIBLE WITH THESE LINE SEGMENTS. THERE COULD ALSO
  BE SOME PENNY TO QUARTER SIZE HAIL IN A FEW OF THE STRONGER
  STORMS.

  IN ADDITION TO THE LINE OF STORMS SUPERCELL STORMS HAVE
  DEVELOPED ACROSS NORTH CENTRAL ARKANSAS. THESE STORMS MAY CLIP
  FAR SOUTH CENTRAL MISSOURI. HAIL TO THE SIZE OF GOLF BALLS OR
  LARGER WILL BE BE POSSIBLE WITH ANY SUPERCELL ALONG WITH A
  TORNADO RISK.

  ALL OF THIS ACTIVITY WILL PUSH EAST OF THE AREA BY MIDNIGHT.

  IN ADDITIONAL TO THE SEVERE STORMS SOME MINOR FLOODING OF FLOOD
  PRONE AREAS INCLUDING LOW WATER CROSSINGS WILL REMAIN POSSIBLE
  INTO THE OVERNIGHT HOURS FOR LOCATIONS THAT RECEIVED MULTIPLE ROUNDS
  OF HEAVY RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  BEHIND THIS STORM SYSTEM...BRISK AND GUSTY WEST NORTHWEST WINDS
  ARE EXPECTED FOR FRIDAY WHICH WILL LEAD TO ELEVATED FIRE
  WEATHER CONDITIONS...ESPECIALLY IN AREAS THAT HAVE NOT RECEIVED
  AS MUCH RAINFALL OVER THE PAST 48 HOURS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS THE
  EASTERN OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Apr 3, 7:01 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             BRANSON WEST            36.70N 93.37W
04/03/2014  M0.88 INCH       STONE              MO   AMATEUR RADIO

            ALSO PEA SIZED HAIL AT BRANSON WEST AIRPORT.

&&

MTERRY
Local storm report, Apr 3, 7:08 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 SE MORGAN             37.50N 92.66W
04/03/2014  M0.25 INCH       LACLEDE            MO   PUBLIC

&&

MTERRY
Local storm report, Apr 3, 7:10 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             VIENNA                  38.19N 91.95W
04/03/2014  E0.25 INCH       MARIES             MO   PUBLIC

&&

MTERRY
Special weather statement, Apr 3, 7:20 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT THU APR 3 2014

MOZ056-057-069-040045-
CAMDEN MO-MILLER MO-MORGAN MO-
720 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN...
NORTHWESTERN MILLER AND SOUTHEASTERN MORGAN COUNTIES UNTIL 745 PM
CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF PURVIS...OR 12 MILES
NORTHWEST OF CAMDENTON...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHERN MISSOURI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3844 9263 3823 9238 3804 9287 3818 9300
TIME...MOT...LOC 0020Z 236DEG 38KT 3816 9283
Local storm report, Apr 3, 7:32 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             FORT LEONARD WOOD       37.71N 92.16W
04/03/2014  M1.00 INCH       PULASKI            MO   OTHER FEDERAL

            REPORTED AT EMERGENCY OPERATIONS CENTER.

&&

JCOLUCCI
Local storm report, Apr 3, 8:02 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             ROLLA                   37.95N 91.77W
04/03/2014  M0.88 INCH       PHELPS             MO   EMERGENCY MNGR

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:06 PM CDTTornado WarningSGFMaries24 min
Apr 3, 7:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski50 min
Apr 3, 7:20 PM CDTSpecial Weather StatementSGFMiller25 min
Apr 3, 7:22 PM CDTTornado WarningSGFPulaski38 min
Apr 3, 7:34 PM CDTFlash Flood WarningSGFMaries, Miller, Pulaski4 hr
Apr 3, 7:35 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski40 min
Apr 3, 7:46 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark44 min
Apr 3, 7:50 PM CDTFlash Flood WarningSGFPhelps, Pulaski4 hr
Apr 3, 8:57 PM CDTAreal Flood WarningSGFBenton, Morgan, St. Clair12 hr
Apr 3, 9:01 PM CDTTornado WarningSGFOregon44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.